2014-08-23
Today from Hiiraan Online:  _
UK: Herbal stimulant khat to be banned



Wednesday, July 03, 2013

The herbal stimulant khat is to be banned by the government, against the advice of its own Advisory Council on the Misuse of Drugs.

In January the ACMD said khat should remain a legal substance, saying there was "insufficient evidence" it caused health problems.

But Home Secretary Theresa May has decided to ban it, saying the risks posed could have been underestimated.

Khat will be treated as a class C drug - like ketamine and anabolic steroids.

It is already banned in most of Europe and in a number of other countries, including the US and Canada.

The UK's decision to follow suit is based on security and international considerations, in particular concerns the UK could be used as a transit route for khat to other European countries.

"Failure to take decisive action and change the UK's legislative position on khat would place the UK at a serious risk of becoming a single, regional hub for the illegal onward trafficking," Mrs May said in a statement.

But campaigners said they were "disappointed and concerned" at the government's decision to reject the advisory council's advice.


"A more proportionate alternative to banning khat and criminalising its use would have been an import ban or making it a supply offence only as applies, for example, to controlled anabolic steroids," said Martin Barnes from charity Drugscope.

'Significant social problem'

Khat is traditionally used by members of the Somali, Yemeni and Ethiopian communities.

The Home Office commissioned a review by the ACMD and, reporting its results in January, it said chewing khat produced a "mild stimulant effect much less potent than stimulant drugs, such as amphetamine".

The ACMD found "no evidence" khat, made from leaves and shoots of a shrub cultivated in the Horn of Africa and the Arabian Peninsula, and containing the stimulant cathinone, was directly linked with serious or organised crime.

But the government said on Wednesday that it was concerned that a lack of evidence could have led the ACMD to underestimate the risk to communities posed by the drug.

Somali groups in the UK had told the ACMD that use of khat was a "significant social problem" and said it caused medical issues and family breakdowns.

The ACMD said withdrawal symptoms such as tiredness and depression were associated with khat, and recommended that the NHS should educate the public about these where necessary.

The Home Office said the ban was intended to "protect vulnerable members of our communities" and would be brought in at the "earliest possible opportunity".





Post your comments